IL-2 is a key cytokine in cell-mediated immunity and currently is used in clinical trials as immunologic therapy in human immunodeficiency virus (HIV)-positive patients. Although cutaneous reactions to IL-2 therapy are common, bullous reactions are rare. We report a case of an HIV-positive patient who received multiple cycles of IL-2 therapy and developed a bullous eruption soon after each cycle was initiated. Pathology results from 2 separate outbreaks revealed a diffuse dermal neutrophilic infiltrate with leukocytoclasis. Epidermal spongiosis and focal intraepidermal vesiculation also were present. The patient discontinued IL-2 therapy but restarted 5 years later, at which time he presented with a pseudolymphomatous reaction that resolved after discontinuation of therapy. This patient is an unusual case of 2 different eruptions--Sweet's syndrome and pseudolymphoma-precipitated by IL-2 therapy in the same patient. Cutaneous eruptions to IL-2 therapy also are reviewed.
[Show abstract][Hide abstract] ABSTRACT: The diagnosis of Sweet's syndrome rests on a combination of clinical symptoms and characteristic physical and pathologic features. Patients typically have fever and tender erythematous skin lesions (papules, nodules, or plaques). Neutrophilia, high levels of serum inflammatory markers, and diffuse mature neutrophil infiltration localized to the upper dermis are the most important findings. Sweet's syndrome was first described by Robert Sweet in 1964, whose sentinel paper described 8 women with fever, leukocytosis, and erythematous plaques infiltrated by neutrophils. Subsequently, extracutaneous sites were included in the diagnosis. This review of publications between 1964 and April 2012 found 1683 reports of Sweet's syndrome of which only 8 were published between 1964 and 1969, after which the number of the papers grew by decades to 59, 228, 459 and 692. With more articles, there are more reports of malignancy-associated Sweet's syndrome. This may reflect the awareness by physicians of the disease and of the drugs which may cause it. There is considerable overlap in the constitutional findings of Sweet's syndrome and malignant disorders. It is crucial that the possibility of Sweet's syndrome be included in a hematologist or oncologist's differential diagnosis of fever and skin lesions.
[Show abstract][Hide abstract] ABSTRACT: To highlight the recent observations regarding not only research but also the clinical features and management of Sweet's syndrome.
Some of the new insights concerning Sweet's syndrome include: (1) bortezomib-induced Sweet's syndrome (some of which are the histiocytoid variant), (2) a rare extracutaneous manifestation of Sweet's syndrome with cardiovascular involvement including coronary artery occlusion, and (3) the possibility that photosensitivity may have a role in the pathogenesis of Sweet's syndrome.
Animal models of Sweet's syndrome and new associated medication have been observed. The definitive mechanism of pathogenesis still remains to be elucidated. Recent observations in paediatric patients suggest evaluation of dermatosis-related cardiac involvement in patients with post-Sweet's syndrome cutis laxa. Treatment advances include antitumour necrosis factor- alpha drugs; however, these medications have also been associated with inducing Sweet's syndrome. Nearly 50 years after the initial description of an acute febrile neutrophilic dermatosis by Dr Robert Douglas Sweet, the dermatosis remains a fascinating condition with regard to laboratory investigation, clinical manifestations and treatment.
Current opinion in hematology 01/2013; 20(1):26-35. DOI:10.1097/MOH.0b013e32835ad132 · 3.97 Impact Factor
Note: This list is based on the publications in our database and might not be exhaustive.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.